Heavy Rain, Ford
- When
- June 8, 10:00 AM CST to 12:00 PM CST
- Where
- Ford County, 6.03 mi SW of Wilroads Gardens
- Reported by
- Public
- Coordinates
- 37.660, -100.010
Rainfall of 4.70 was observed.
A series of H5 vort maxima kicked out of the Colorado Rockies into the Western High Plains within a northwest flow. Thunderstorms developed as low/mid level lapse rates steepened within a southeasterly upslope flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A series of H5 vort maxima kicked out of the Colorado Rockies into the Western High Plains within a northwest flow. Thunderstorms developed as low/mid level lapse rates steepened within a southeasterly upslope flow. Increasing instability with CAPE values in excess of 1000 J/kg and decent vertical shear profiles created areas of intense rainfall in Ford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 7:28 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 828 AM CDT Thu Jun 8 2017 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 825 AM CDT Thu Jun 8 2017 WV imagery indicates weak upper level ridging transitioning eastward across the Western High Plains. Meanwhile, an upper level trough of low pressure is pushing ashore into the Pacific Northwest. Near the surface, a lee side trough of low pressure is strengthening across eastern Colorado. && .SHORT TERM...(Today and tonight) Issued at 316 AM CDT Thu Jun 8 2017 Lee troughing will continue across eastern Colorado through tonight leading to southerly winds felt across western Kansas. A few storms may linger across portions of the CWA this morning but should dissipate or move out of the area by this afternoon. Cloudy conditions are expected this morning with decreasing clouds this afternoon. A slight chance of storms will be possible across central and south central Kansas after midnight with dry conditions elsewhere. Highs today look to reach into the mid to upper 80s with lows tonight in the lower 60s. .LONG TERM...(Friday through Wednesday) Issued at 316 AM CDT Thu Jun 8 2017 Mostly clear skies and dry conditions are expected Friday through at least Monday as an upper level ridge slides eastward overhead with a large dome of high pressure east of the CWA at the surface. Lee troughing will continue across eastern Colorado during this time frame bringing southerly winds to western Kansas. The next chance of precipitation looks to be Tuesday as models suggest an upper level disturbance moving through the Northern Plains which will in turn push a cold front through the area. Highs Friday look to range from the upper 90s across far western Kansas with around 90 degrees elsewhere. Highs then reach into the 90s this weekend and Monday with a few places reaching the 100 degree mark during these days. Highs are forecasted to only reach to around 90 degrees for the remainder of the long term forecast. Lows will be in the 60s Friday night, then around 70 degrees Saturday night through Monday night. Lows then cool down as we head into the mid part of next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 657 AM CDT Thu Jun 8 2017 An overnight cluster of thunderstorms continued to dissolve with no further impacts expected at the terminals (DDC, GCK, HYS, or LBL). Winds will become south to southeast with speeds increasing to 12 to 15 knots late morning/midday. A few gusts during the afternoon in the lower 20s knots expected. VFR conditions are expected to prevail. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 62 90 67 / 50 20 0 0 GCK 87 61 94 66 / 50 10 0 0 EHA 90 60 96 64 / 10 10 10 0 LBL 88 61 94 66 / 20 10 0 0 HYS 84 62 91 69 / 20 30 0 0 P28 85 63 89 69 / 30 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 507 AM CDT Thu Jun 8 2017 KSZ030-031-043>046-061>066-074>081-084>090-091015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 507 AM CDT Thu Jun 8 2017 /407 AM MDT Thu Jun 8 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and thunderstorms early this morning will continue to move southeast across southwest and eventually south central Kansas through the mid to late morning hours. These will likely dissolve by late morning. The rest of the day will likely be quiet with any additional thunderstorm activity likely remaining west of the Colorado border through the early evening hours. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Hot temperatures will lead to heat indices in the 98 to 103 degree range Saturday and Sunday. Strong south winds will develop this weekend as well, especially on Sunday when winds are expected to range 25 to 35 mph with higher gusts. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Elevated risk * Monday - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 12 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
7 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Rainfall of 4.70 was observed.
Rainfall of 3.25 inches was observed.
Rainfall of 2.50 inches was observed.
Rainfall of 2.40 inches was observed.
Rainfall of 2.69 inches was reported.
Rainfall of 3.00 inches was observed.
Rainfall of 2.30 inches was observed.
Many county roads were covered by flowing water.
Runoff from earlier thunderstorms reached Wilroads Garden Road near 112 road and quickly overflowed across the road. It deepened to around 2 feet in a matter of minutes. It receded within 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711142, 711143, 711144, 711145, 711146, 711147, 711148, 711178, 711141.